Alert archive / Arizona / Flash Flood Watches in 2007

Flash Flood Watch 2, NWS Tucson, AZ

July 28, 2007

NWS Tucson, AZ issued this flash flood watch at Jul 28, 2007, 11:14 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 11:14 AM MST (18:14 UTC)
Expired
Jul 28, 2007, 8:55 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KTWC 281814
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1114 AM MST SAT JUL 28 2007

AZZ019-029-030-032>035-290215-
/O.NEW.KTWC.FF.A.0002.070728T1814Z-070729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1114 AM MST SAT JUL 28 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND 
  SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING AREAS...IN SOUTH 
  CENTRAL ARIZONA...SOUTHEAST PINAL COUNTY AND TOHONO OODHAM 
  NATION. IN SOUTHEAST ARIZONA...COCHISE COUNTY...NORTHERN 
  GREENLEE COUNTY...SANTA CRUZ COUNTY...TUCSON 
  METRO/MARANA/GREEN VALLEY AND UPPER GILA RIVER VALLEY.

* UNTIL 9 PM MST THIS EVENING

* THUNDERSTORMS HAVE BEGUN TO ERUPT OVER SOUTHEAST ARIZONA.
  ALTHOUGH THEY WILL MOVE SOUTH AT 10 TO 15 MPH THIS AFTERNOON...
  THEY HAVE BEGUN TO TRAIN AND REPEATEDLY MOVE OVER THE SAME
  AREAS. RAINFALL RATES FROM THESE CELLS HAVE BEEN EXCEEDING 2
  INCHES PER HOUR IN SOME CASES. AS DAYTIME HEATING CONTINUES TO
  DESTABILIZE THE ATMOSPHERE...THE RISK OF WIDESPREAD FLASH FLOODING
  WILL INCREASE. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE
  THIS AFTERNOON AND EVENING...WHICH WILL FALL ON ALREADY
  SATURATED GROUND.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING TO DEVELOP. MONITOR LATER FORECASTS AND BE PREPARED TO
TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED.


$$
PYTLAK
2 follow-up statements
000 
WGUS65 KTWC 282130
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT JUL 28 2007

AZZ019-029-030-032>035-290400-
/O.CON.KTWC.FF.A.0002.000000T0000Z-070729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
230 PM MST SAT JUL 28 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA...
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL ARIZONA...
  SOUTHEAST PINAL COUNTY AND TOHONO OODHAM NATION. IN SOUTHEAST 
  ARIZONA...COCHISE COUNTY...NORTHERN GREENLEE COUNTY...SANTA 
  CRUZ COUNTY...TUCSON METRO/MARANA/GREEN VALLEY AND UPPER GILA 
  RIVER VALLEY.

* UNTIL 9 PM MST THIS EVENING

* CLUSTERS OF STRONG THUNDERSTORMS MERGED OVER THE TUCSON METRO
  AREA AND EASTERN PINAL COUNTY THIS AFTERNOON...WITH NEW
  THUNDERSTORMS DEVELOPING AND SPREADING OUTWARD INTO THE TOHONO
  OODHAM NATION...GRAHAM...COCHSE...AND SANTA CRUZ COUNTIES.
  RAINFALL RATES FROM THESE CELLS HAVE BEEN EXCEEDING 2 INCHES PER
  HOUR IN SOME CASES. SEVERAL REPORTS OF FLASH FLOODING HAVE BEEN
  RECEIVED FROM BOTH SIERRA VISTA AND THE TUCSON METRO AREA THIS
  AFTERNOON. 

* BECAUSE SOILS ARE GENERALLY SATURATED ACROSS MOST OF SOUTHEAST
  ARIZONA...THE RISK OF FLASH FLOODING WILL CONTINUE SEVERAL
  HOURS AFTER THE HEAVIEST RAINS HAVE DIMINISHED. RAPID RISES ARE
  NOT ONLY EXPECTED IN SMALLER WASHES...BUT ALSO ON MAIN STEM
  RIVERS LIKE THE SAN PEDRO...SANTA CRUZ AND RILLITO RIVERS... AS
  WELL AS TANQUE VERDE...VAMORI WASH...AND PANTANO WASH.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING TO DEVELOP. MONITOR LATER FORECASTS AND BE PREPARED TO
TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. NEVER DRIVE
INTO FLOODED AREAS OR AROUND BARRICADES. 

$$

PYTLAK
000 
WGUS65 KTWC 290355
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
855 PM MST SAT JUL 28 2007

AZZ019-029-030-032>035-290500-
/O.CAN.KTWC.FF.A.0002.000000T0000Z-070729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
855 PM MST SAT JUL 28 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE STRONG STORMS THAT BROUGHT VERY HEAVY RAINFALL ACROSS
SOUTHEAST ARIZONA EARLIER TODAY HAVE ALL SINCE WEAKENED AND MOVED
WEST INTO WEST CENTRAL ARIZONA THIS EVENING. ALTHOUGH ADDITIONAL
STORM REDEVELOPMENT IS POSSIBLE OVERNIGHT TONIGHT...THE THREAT OF
WIDESPREAD PRECIPITATION THAT WILL PRODUCE FLASH FLOODING HAS
SUBSIDED. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO
EXPIRE AT 9 PM MST.

HOWEVER...THE SAME UPPER LEVEL DISTURBANCE ACROSS NEW MEXICO THAT
BROUGHT SOUTHEAST ARIZONA WIDESPREAD HEAVY RAIN TODAY IS EXPECTED
TO PRODUCE ANOTHER ROUND OF STORMS THAT ARE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL TOMORROW. WITH SOILS THAT WILL REMAIN NEARLY
SATURATED AGAIN TOMORROW...FLASH FLOODING WILL AGAIN BE A THREAT
TOMORROW.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 8:55 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 8:55 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST SAT JUL 28 2007

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NEVADA...COMBINED WITH
AN UPPER LEVEL LOW OVER THE SOUTHERN PLAINS...WILL RESULT IN A
PARTICULARLY ACTIVE MONSOON PATTERN THROUGH AT LEAST MONDAY. THE
UPPER LEVEL LOW WILL EVENTUALLY MOVE ACROSS NORTHERN MEXICO BY
TUESDAY. ONCE THIS HAPPENS...THERE SHOULD BE A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...IN A BIT OF A QUANDARY ON A POSSIBLE FLASH FLOOD WATCH
AT THE MOMENT. SCATTERED TSTMS IN SANTA CRUZ AND COCHISE...ALONG
WITH PLENTY OF DEBRIS CLOUDS...ARE SLOWING OUR HEATING QUITE A BIT
THIS MORNING. 12Z UPPER AIR DATA...WHILE SHOWING VERY MOIST AND
UNSTABLE SOUNDINGS AT TWC...PSR AND FGZ...ALSO SUGGEST THE BEST
DIFFLUENCE AND WEAKEST INERTIAL STABILITY ALOFT RESIDES NW OF US
OVER THE WESTERN RIM. BOTH THE NAM12 AND GFS ALSO SUGGEST WE MAY SEE
A BIT OF SUBSIDENCE/WARMING ALOFT DURING THE AFTERNOON AS OUR FLOW
TRIES TO TURN FROM NNW TO NNE. STILL THE ATMOSPHERE CURRENTLY
OVERHEAD IS OBVIOUSLY PRIMED...AND OUR 85F CONVECTIVE TEMP WOULD
THEORETICALLY YIELD A CAPE CLOSE TO 2000 J/KG. THE CELLS WE HAVE HAD
THIS MORNING HAVE BEEN PRETTY EFFICIENT RAIN PRODUCERS. SINCE WERE
GOING TO UPDATE GRIDS/ZONES TO ACCOUNT FOR ONGOING CONVECTION AND
CLOUD COVER...WELL ALSO ADD HEAVY RAIN WORDING FOR THIS AFTERNOON/
TONIGHT AND AWAIT FURTHER DEVELOPMENTS. THE OTHER CONCERN IS THAT IS
IF WE DO ORGANIZE OFF THE RIM...WE COULD END UP WITH A FLASH FLOOD
THREAT WELL INTO THE NIGHT IF THE NAM12 IS RIGHT AND THE BETTER
SUPPORT ALOFT SHIFTS INTO S AZ. OUR CURRENT POPS ARE INDICATING THIS
POTENTIAL ALREADY. SEEING HOW THINGS DEVELOP THROUGH THIS AFTERNOON
SHOULD HELP PINPOINT IF...WHERE...AND HOW LONG WE MAY NEED TO RUN A
WATCH.

REST OF THE FORECAST IS IN GOOD SHAPE...WITH TEMPS RUNNING BELOW
NORMAL IN OUR VERY MOIST ATMOSPHERE...AND POPS SET AT 10-15 PCT
ABOVE CLIMO UNTIL THE UPPER LOW SHEARS TO OUR S EARLY IN THE NEW
WEEK.

&&

.AVIATION...EXPECT DEBRIS CLOUDINESS THROUGH EARLY AFTERNOON WITH
ISOLATED THUNDERSTORMS ACROSS PARTS OF SOUTHEAST ARIZONA NEAR KOLS
AND KDUG THRU 19Z OR SO. DAYTIME HEATING...COMBINED WITH THE UPPER
LOW OVER TEXAS MOVING CLOSER TO THE STATE...WILL RESULT IN FAIRLY
WIDESPREAD THUNDERSTORM REDEVELOPMENT THIS AFTERNOON AND TONIGHT.
LIKE WE HAVE SEEN ALL WEEK...THE VERY MOIST ATMOSPHERE WILL SUPPORT
BRIEF IFR VISIBILITIES AND WIND GUSTS AOA 40KTS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 4:12 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
412 AM MST SAT JUL 28 2007

AZZ019-029>035-282200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
412 AM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE ROTATING AROUND THE NORTHERN PERIPHERY OF A
LOWER PRESSURE SYSTEM SPINNING OVER TEXAS WILL ENTER THE AREA
TODAY. THIS FEATURE COMBINED WITH DAYTIME HEATING WILL LEAD TO
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. DUE TO A VERY MOIST
AIR MASS IN PLACE AND WEAK STEERING WINDS ALOFT...HEAVY DOWNPOURS
CAN BE EXPECTED. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE
STRAIGHT LINE WINDS IN EXCESS OF 58 MPH AS WELL. PERSON ACROSS
SOUTHEAST ARIZONA SHOULD REMAIN ALERT TODAY FOR POSSIBLE FLASH
FLOOD WATCHES...ADVISORIES...OR WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS MAY PRODUCE
HEAVY DOWNPOURS WITH RUNOFF PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:33 PM MSTFlash Flood WarningTWCCochise87 min
Jul 27, 6:27 PM MSTFlash Flood WarningTWCPima93 min
Jul 27, 6:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 27, 6:57 PM MSTAreal Flood AdvisoryTWCCochise63 min
Jul 27, 7:51 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee4 hr
Jul 28, 10:07 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 28, 11:38 AM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz2 hr
Jul 28, 12:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 28, 12:50 PM MSTFlash Flood WarningTWCPima5 hr
Jul 28, 1:27 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 28, 2:28 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 28, 4:09 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Flash Flood Watches in Arizona, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.